Florida, 2011Damaging Wind in Florida, January 5, 2011
January 5, 2011 · NWS TAE · 1 event in 1 county or zone
A squall line associated with an upper level trough and surface cold front moved through the area. Although most storms were not severe, an isolated area did receive tree and power line damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $450
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A squall line associated with an upper level trough and surface cold front moved through the area. Although most storms were not severe, an isolated area did receive tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 5, 9:25 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 5, 9:25 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1025 AM EST WED JAN 5 2011
.UPDATE...SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED INTO THE
REGION ON SCHEDULE THIS MORNING. A COASTAL FRONT IS QUITE EVIDENT
IN SFC OBSERVATIONS...WITH DEWPOINTS IN THE 40S TO THE NORTH AND
APPROACHING 60 TO THE SOUTH. CURRENTLY THIS BOUNDARY STRETCHES
FROM NEAR APALACHICOLA TO PANAMA CITY TO PENSACOLA. STRONG MID-
LEVEL FLOW AND SOME LIMITED INSTABILITY HAVE CREATED THE POTENTIAL
FOR A FEW STRONG STORMS ALONG AND SOUTH OF THIS BOUNDARY FOR
TODAY. BOWING STRUCTURE IS CURRENTLY MOVING EAST ALONG THE COAST
OF THE WESTERN PANHANDLE. THE SEVERE THREAT SHOULD REMAIN LIMITED
FOR LAND AREAS SINCE THE COASTAL FRONT REMAINS PINNED ALONG THE
COAST OR JUST OFFSHORE. HOWEVER...IF THE BOUNDARY MANAGES TO PUSH
INLAND...AREAS TO THE SOUTH HAVE THE POTENTIAL FOR DAMAGING WINDS
IN THE STRONGEST STORMS.
ELSEWHERE...WIDESPREAD RAIN WILL CONTINUE THROUGH THE AFTERNOON
WITH A SOME EMBEDDED ELEVATED THUNDERSTORMS. WENT AHEAD AND MAXED
OUT THE POPS FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA IN THE
GRIDS SINCE THE RAIN SHEILD IS NOW WELL ESTABLISHED. THE RAIN
SHOULD BEGIN TO TAPER OFF LATE THIS AFTERNOON AND THIS EVENING
FROM THE NORTHWEST AS THE SFC LOW PASSES THE REGION AND USHERS IN
A DRIER AIRMASS.
&&
.AVIATION...MVFR CONDITIONS WITH PERIODS DROPPING INTO THE LIFR
CATEGORY CAN BE EXPECTED THROUGH THE DAY AS LIGHT TO MODERATE RAIN
AND ISOLATED THUNDERSTORMS SPREAD EAST OVER THE TERMINALS. THE
COLD FRONT ASSOCIATED WITH THIS LOW PRESSURE SYSTEM WILL BEGIN TO
CROSS THE AREA THIS EVENING KEEPING SHOWER/STORM CHANCES IN THE
FORECAST. EXPECT A CONTINUATION OF MVFR/IFR CIGS THROUGH 12Z...AND
THEN A SLOW IMPROVEMENT INTO THURSDAY MORNING AS A DRIER AIRMASS
ARRIVES. LOW CIGS MAY HANG AROUND THROUGH A GOOD PORTION OF THE
DAY FOR AREAS SOUTHEAST OF TLH AND VLD THURSDAY.
&&
.MARINE...WITH THE MARINE FRONT CLOSE TO THE COAST AND THE
APPROACHING LINE OF THUNDERSTORMS TO THE WEST...HAVE ADDED MENTION
OF STRONG STORMS TO THE MARINE FORECAST. HAVE ALSO UPDATED THE
WINDS TO REFLECT CURRENT CONDITIONS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 60 46 57 33 60 / 90 80 0 0 0
PANAMA CITY 62 47 56 38 58 / 90 70 0 0 0
DOTHAN 54 40 56 35 57 / 100 60 0 0 0
ALBANY 53 41 56 32 57 / 90 60 0 0 0
VALDOSTA 57 46 58 34 59 / 90 80 10 0 0
CROSS CITY 64 49 61 35 61 / 70 80 10 0 0
APALACHICOLA 61 49 59 40 59 / 80 80 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&
CAMP/GIBBS
Hazardous weather outlook, Jan 5, 10:30 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE.
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EST WED JAN 5 2011
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-060915-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
401 AM EST WED JAN 5 2011 /301 AM CST WED JAN 5 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A LOW PRESSURE SYSTEM WILL SLIDE EAST ACROSS THE FORECAST AREA TODAY
LIFTING A WARM FRONT FROM THE GULF WATERS TO ACROSS THE TRI-STATE
AREA. A TRAILING COLD FRONT WILL CROSS TONIGHT. WIDESPREAD RAIN WITH
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO
OVERSPREAD THE AREA FROM SOUTHWEST TO NORTHEAST. A FEW STORMS MAY
BRIEFLY REACH SEVERE LEVELS...MAINLY NEAR THE COAST FROM PANAMA CITY
TO ST. MARKS THIS AFTERNOON. IN THE WAKE OF THE COLD FRONT...DRIER
AND COOLER AIR WILL BEGIN TO FILTER IN BY SUNRISE. AREAS OF FOG WILL
LIKELY DEVELOP.
WINDS AND SEAS WILL INCREASE ACROSS THE MARINE AREA THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY TUESDAY.
A COOLER AND DRIER AIR MASS WILL PERSIST INTO THE WEEKEND. THE NEXT
CHANCE OF RAIN IS SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
.DAY ONE...TONIGHT...
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, Jan 5, 9:59 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1059 AM EST WED JAN 5 2011
FLZ008-010-012-108-112-051700-
CENTRAL WALTON-COASTAL BAY-INLAND BAY-SOUTH WALTON-WASHINGTON-
959 AM CST WED JAN 5 2011
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...WALTON AND
WASHINGTON COUNTIES IN THE FLORIDA PANHANDLE...
* UNTIL 1100 AM CST
AT 954 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS 9 MILES EAST OF SANTA ROSA BEACH...OR
NEAR PORT WASHINGTON...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 40 TO 50 MPH ARE POSSIBLE WITH THIS LINE OF STORMS.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
85-GIBBS
Thunderstorm Wind, Bay
- When
- January 5, 10:40 AM CST
- Where
- Bay County, 0.6 mi W of (Pfn)panama City Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $450
- Reported by
- Broadcast Media
- Coordinates
- 30.200, -85.690
Trees and power lines were blown down in the Kings Point area of Panama City. The monetary damage figure provided is a rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, January 5, 20112 injured · 2 events
- Winter Weather in North Carolina, January 5 to 6, 20117 events
- Dense Fog and Winter Weather in California, January 5 to 10, 20116 events
- High Wind in Montana, January 5 to 6, 20114 events
- Lake-Effect Snow in New York, January 5 to 6, 20113 events
- High Wind in Montana, January 5 to 6, 201160 kt wind · 3 events
- Lake-Effect Snow in New York, January 5 to 6, 20111 event
- Damaging Wind in Louisiana, January 5, 2011$1,000 · 52 kt wind · 1 event
- Blizzard in Alaska, January 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279672.